Utah, 2017Winter Storm and Heavy Snow in Utah, January 22 to 24, 2017
January 22 to 24, 2017 · NWS GJT · 4 events in 4 counties and zones
A moist southwest flow that was followed by a potent upper trough brought a prolonged period of snowfall to the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southwest flow that was followed by a potent upper trough brought a prolonged period of snowfall to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 22, 5:06 AM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 22, 5:06 AM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
506 AM MST Sun Jan 22 2017
.SHORT TERM...(Today through Monday)
Issued at 442 AM MST Sun Jan 22 2017
A weak short-wave trough working eastward across western Colorado
continued to bring light snow to portions of the northern and
central mountains early this morning according to radar and
surface observations. This activity will linger along the Divide
this morning before largely diminishing by noon. Any additional
accumulations will be light and localized. Meanwhile, to the west
most areas will experience some sunshine ahead of the next system
which will impact the area through Tuesday.
Clouds will be increasing ahead the next surge of Pacific moisture
delivered on the nose of a 160+ kt jet moving through the base of
a low centered off the coast of the Pacific Northwest from late
morning onward. This system will force the short-lived ridge east
of the Continental Divide during the afternoon. Large scale ascent
provided by overrunning and increasing orographic lift provided by
a freshening southwest flow will cause precipitation to develop
over eastern Utah and the southern two-thirds of western Colorado.
Mild temperatures at lower elevations favors rain or a rain/snow
mix this afternoon.
Moisture deepens during the night raising 7h specific humidity
from a modest 2.5 g/kg to 3.5 g/kg with greatest levels across
the south. Overrunning and orographic lift remain the primary
components for ascent, but increased moisture favors more
widespread precipitation with snow becoming heavy at times.
Meanwhile, the jet will shift over the area bringing an increase
in winds, especially across the higher terrain which will result
in areas of blowing snow. Continued warm air advection (WAA) will
prevent a shift to frozen precipitation in the lower elevations of
southeast Utah.
The overall pattern Monday will shift from the warm advection
overrunning early in the day. This will be followed by cold
advection through all levels. An embedded shortwave trough will
move overhead about midday Monday, starting the transition to the
next phase of the storm, then a somewhat weak cold front is
projected to slowly drag through the area during the afternoon.
Cold advection behind the front should kick in about 3 pm Monday
afternoon behind the front. 700 mb temps in the GFS drop from
around -4 to -6 C in the Morning to -8 to -10 at sunset.
Concurrently, deep moisture continues to sweep across the area
generating continued mountain snow. However, ahead of the front
temperatures will be quite mild and valleys will see either rain
or a mix. For this reason, left watch in place for the lower
elevations of southwest Colorado where rain or mixed precipitation
could cut into snowfall accumulations. This won't be a problem for
the southern and central mountains where snow will continue to
pile up and, for this reason, upgraded watches to warnings. Snow
accumulations across the north less clear at this time and latest
model output has these areas between warning and advisory
criteria and for this reason, let watches ride for now.
.LONG TERM...(Monday night through Saturday)
Issued at 442 AM MST Sun Jan 22 2017
The cold front should clear the forecast area to the east Monday
night, then another trough will dive into the northern Great Basin
from the north Tuesday. A cold and snowy pattern with 700 mb temps
below -15 Thru Wednesday.
The overall pattern from Wednesday night through Saturday will
include a longwave trough over the midwest and eastern U.S. and a
strong ridge over the west coast and the Rockies for a period of
more quiescent conditions.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 506 AM MST Sun Jan 22 2017
Remnants from the last storm will keep CIGS at KASE and KVEL below
ILS breakpoints through 18Z. Meanwhile, light snow at KASE is
expected to diminish by 14Z...though before that happens VSBY will
remain at MVFR levels. KRIL and KEGE, where CIGS were just below
ILS breakpoints, should see CIGS lift by midmorning. The remaining
TAF sites had no weather related impediments to aviation
operations early this morning and should remain that way through
00Z/Monday. The next system to impact the area will roll in this
afternoon, but won't impact TAF sites until after 00Z when snow
becomes likely at all TAF sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 6 PM this evening to 9 AM MST Tuesday
for COZ009-012-017>019.
Winter Storm Watch from this evening through Tuesday morning for
COZ003-004-010-013-021>023.
UT...Winter Weather Advisory from 3 PM this afternoon to midnight MST
Monday night for UTZ023-025.
Winter Storm Warning from 3 PM this afternoon to midnight MST
Monday night for UTZ028.
&&
SHORT TERM...NL/CC
LONG TERM...TGJT
AVIATION...NLHazardous weather outlook, Jan 22, 5:19 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 AM MST SUN JAN 22 2017
COZ001>014-017>023-UTZ022>025-027>029-231230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
519 AM MST SUN JAN 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW OVER THE NORTHERN AND CENTRAL COLORADO MOUNTAINS WILL
DIMINISH BY MIDDAY. ACCUMULATIONS WILL BE LIGHT AND LOCALIZED.
HOWEVER, SNOW BEGINS TO ROLL IN AGAIN...MAINLY OVER THE
MOUNTAINS...LATER IN THE DAY AS THE NEXT PACIFIC STORM MOVES INTO
THE AREA. THE EARLY STAGES OF THIS STORM ARE INDICATED TO ONLY
BRING AN INCH OR TWO BY MONDAY MORNING. HOWEVER...INCREASING WINDS
...ESPECIALLY IN THE MOUNTAINS...WILL RESULT IN AREAS OF REDUCED
VISIBILITY IN BLOWING SNOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY THROUGH WEDNESDAY...CONTINUED SNOWFALL IS LIKELY TO BRING
SIGNIFICANT AMOUNTS OF SNOW TO THE MOUNTAINS WITH LIGHTER
ACCUMULATIONS IN THE VALLEYS. LATEST GUIDANCE SUGGESTS 10 TO 20
INCHES OF NEW SNOW FOR MANY OF THE MOUNTAINS WITH UP TO 2 FEET
POSSIBLE.
THURSDAY THROUGH SATURDAY...QUIET WEATHER RETURNS TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
NL
Winter Storm, La Sal & Abajo Mountains
- When
- January 22, 7:00 AM MST to January 24, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 14 inches were measured across the area.
Winter Storm, Eastern Uinta Mountains
- When
- January 22, 8:00 AM MST to January 24, 12:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 16 inches were measured across the area.
Winter Storm, Tavaputs Plateau
- When
- January 22, 4:00 PM MST to January 23, 4:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Around a foot of snow was measured in the zone, including 13 inches at the East Willow Creek SNOTEL site.
Heavy Snow, Eastern Uinta Basin
- When
- January 22, 10:30 PM MST to January 24, 6:30 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area. The heaviest amounts of 6 inches or more extended from the Fort Duchesne area to Vernal and Naples.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, January 22, 20171 death · $4,000 · 1 in hail · 16 events
- Coastal Flood and Damaging Winds in Florida, January 22 to 23, 20171 injured · $188,000 · 55 kt wind · 16 events
- Wildfire and Strong Wind in Texas, January 22, 2017$125,000 · 3 events
- Flash Flooding in Georgia, January 22 to 23, 2017$57,000 · 7 events
- Tornadoes and Hail in Georgia, January 22, 2017EF1 · 18 events
- Winter Storm and Heavy Snow in Idaho, January 22 to 24, 2017$45,000 · 9 events
- Strong Wind in Texas, January 22, 20171 injured · $26,000 · 4 events
- Tornado and Damaging Winds in Georgia, January 22, 2017EF1 · 3 events
- Flash Flood and Debris Flows in California, January 22 to 23, 2017$160 · 69 kt wind · 24 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 201752 kt wind · 17 events
- Avalanche and Heavy Snow in Arizona, January 22 to 25, 201713 events
- Winter Storm in Wyoming, January 22 to 25, 201713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685421, 685423, 685424, 704798.